Kansas, 2010

Winter Weather in Kansas, February 7 to 8, 2010

February 7 to 8, 2010 · NWS DDC · 9 events in 8 counties and zones

A winter storm bore down on western Kansas Sunday and Monday, February 7th and 8th, 2010. The upper level storm brought moisture and unsettled weather to southwestern Kansas, and was then followed by a strong arctic cold front blasting south through the area Sunday night.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A winter storm bore down on western Kansas Sunday and Monday, February 7th and 8th, 2010. The upper level storm brought moisture and unsettled weather to southwestern Kansas, and was then followed by a strong arctic cold front blasting south through the area Sunday night. This front brought cold air and strong north winds of 15 to 30 mph with it, which caused some blowing and drifting snow problems. Snowfall amounts ranged from 3 to 4inches within a 30 to 40 mile wide swath running from northeastern Haskell County eastward to the eastern part of Pratt County. A narrow 10 to 15 mile wide band of around 2 inches fell across the rest of southwestern Kansas, basically south of a line from Scott City in Scott County to east of Lacrosse in Rush County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 7, 3:29 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 7, 3:29 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CST SUN FEB 7 2010

.DISCUSSION...

DAYS 1-2...

A WINTER STORM SYSTEM CONTINUES TO DEVELOP ACROSS THE SOUTHERN
ROCKIES AND WILL AFFECT SOUTHWEST AND CENTRAL KANSAS THROUGH EARLY
MONDAY.

THE RECENT MODEL RUNS  HAVE REMAINED IN REASONABLY GOOD AGREEMENT IN
TIME AND SPACE FOR THE EVOLVING PRECIPITATION EVENT. THIS MORNINGS
UPPER AIR ANALYSIS INDICATED FAIRLY WEAK MID LEVEL FLOW THROUGHOUT
THE CONUS ALTHOUGH  A MODERATE SOUTHERN STREAM UPPER LEVEL JET WAS IN
PLACE ACROSS THE SOUTHERN STATES WITH A BROAD JET MAX THROUGH THE
GULF. SATELLITE IMAGERY AS OF EARLY THIS AFTERNOON SHOWED THE
500-300 MB LOW IN THE BASE OF THE TROUGH OVER THE 4 CORNERS REGION,
WHICH THE FORECAST MODELS ADVECT EASTWARD AS AN OPEN WAVE ACROSS THE
HIGH PLAINS BY MONDAY AFTERNOON.

CURRENT IR SATELLITE IMAGERY IS HIGHLIGHTING THE BROAD WEAK
ISENTROPIC LIFT IN THE ENHANCED COLD CLOUD TOPS ACROSS CENTRAL KS,
AS WELL AS THE VORT MAX OVER NORTH DAKOTA, WHICH REPRESENTS THE
LEADING EDGE OF THE BAROCLINIC SYSTEM DIVING SOUTHWARD TOWARD THE
CENTRAL PLAINS. AS THESE TWO SYSTEMS COME TOGETHER TONIGHT, A
DEVELOPING MID LEVEL FRONTOGENETIC ZONE WILL INTENSIFY ACROSS
KANSAS, AND BE THE FOCUS FOR SNOW DEVELOPMENT ALONG THE WARM FRONTAL
SIDE, ESPECIALLY AS DEEPER COLDER AIR SINKS SOUTHWARD AFTER SUNSET.
THE BEST SCENARIO SUPPORTS ACCUMULATING SNOW DEVELOPING BY 7-9 PM
THROUGH THE HIGHWAY 50 CORRIDOR, WITH PERHAPS 1-3 INCHES BY THE LATE
EVENING HOURS, FOLLOWED BY A COUPLE OF SUBSEQUENT BANDS OF SNOW
DEVELOPING FARTHER SOUTH THROUGH THE OVERNIGHT AS THE SYSTEM
MATURES. THE PANHANDLE REGIONS REPRESENT THE WARM SECTOR AND
SLIGHTLY HIGHER THETA-E AIR RESIDES JUST SOUTH OF OUR AREA. SOME
MODELS INDICATE LESS STABILITY ACROSS WESTERN OKLAHOMA, AND SOME
LOCALLY HEAVIER SNOWS ARE NOT OUT OF THE QUESTION ALONG THE OKLAHOMA
BORDER OVER NIGHT IN THE LESS STABLE ENVIRONMENT. BY EARLY MONDAY,
THE LEADING EDGE OF A COLD BOUNDARY LAYER AIRMASS SHOULD BEGIN TO
ENTER SOUTHWEST KANSAS WINDS SHOULD BECOME SUSTAINED NEAR 20 KNOTS
BY LATE MORNING MONDAY, AND CONSIDERABLE BLOWING AND DRIFTING WILL
OCCURS WHERE SNOW AMOUNTS WERE GREATER THAN ABOUT 4 INCHES. SINCE
BLOWING AND DRIFTING IS LIKELY, THE WINTER WEATHER HEADLINES WILL
REMAIN IN PLACE  THROUGH THE DAY ON MONDAY. COLDER TEMPERATURES ARE
EXPECTED WITH LITTLE EXPECTED SKY CLEARING MONDAY NIGHT, AND LOWS
EXPECTED TO BOTTOM OUT IN THE UPPER TEENS OR LOW 20S. VERY LITTLE
RECOVER IS EXPECTED TUESDAY AS COLD ADVECTION DOMINATES THE EARLY
MORNING, AND DIURNAL RISES MIGHT BE FROM 0 DEGREES NORTHEAST TO
PERHAPS 5-10 DEGREES IN FAR WESTERN SECTIONS. CLEARING TUESDAY NIGHT
OVER FRESH SNOW SHOULD LEAD TO LOWS IN THE SINGLE DIGITS.

DAYS 3-7...

THE 12Z MEDIUM RANGE MODELS...WITH THE EXCEPTION OF THE
CANADIAN...ARE TRENDING TOWARD A MORE SOUTHWARD TRACK OF THE NEXT
SHORTWAVE TROUGH FORECAST TO DROP INTO THE SOUTHWESTERN CONUS ON
WEDNESDAY. THE BEST UPPER LEVEL DYNAMICS WILL BE WELL TO THE SOUTH
OF WESTERN KANSAS. THE GFS...AND TO A LESSER EXTENT THE ECMWF...SHOW
SOME PHASING OF A NORTHERN STREAM SHORTWAVE WHICH CROSSES WESTERN
KANSAS ON THURSDAY INTO THURSDAY NIGHT. GOING FORECAST HAD SLIGHT
CHANCE POPS ACROSS OUR SOUTH AND EVEN THIS MAY BE A LITTLE TOO
HIGH.  HOWEVER...WILL MAINTAIN A SLIGHT CHANCE FOR SNOW ACROSS THE
SOUTH AND SOUTHEAST CWA ON THURSDAY.

LATER IN THE EXTENDED PERIOD AND INTO WEEK TWO THE MODELS ARE
SUGGESTING A TREND TOWARD MORE RIDGING OVER THE EASTERN PACIFIC AND
ALONG THE WEST COAST OF NORTH AMERICA. ANOTHER UPPER WAVE IS
FORECAST TO MOVE ONSHORE OVER THE WEST COAST THURSDAY NIGHT AND
FRIDAY. THIS IS ALSO FORECAST TO CLOSE OFF AND DIG TOWARD THE
US/MEXICAN BORDER NEXT WEEKEND. WITH THE BEST DYNAMICS ASSOCIATED
WITH THIS SYSTEM ALSO TRACKING PRETTY FAR TO THE SOUTH WILL CONTINUE
TO KEEP THE FORECAST DRY INTO NEXT WEEKEND.

.AVIATION...

CIGS WILL STAY IN OR FALL INTO THE LIFR CATEGORY AT HAYS...GARDEN
CITY AND DODGE CITY BY 00Z.  AREAS OF FREEZING DRIZZLE WILL BE
REPLACED BY AREAS OF LIGHT SNOW THROUGH THE LATE AFTERNOON AND EARLY
EVENING HOURS. LOOK FOR SNOW TO INCREASE TONIGHT ESPECIALLY AT
GARDEN CITY AND DODGE CITY. VSBYS SHOULD DROP TO A MILE OR LESS AT
TIMES. CONDITIONS SHOULD BE IMPROVING ACROSS SOUTHWEST KANSAS MONDAY
MORNING WITH CIGS AND VSBYS INCREASING TO MVFR/VFR BY 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  23  25   8  26 / 100  90  10   0
GCK  22  24   6  28 / 100  80   0   0
EHA  22  27   8  28 / 100  90   0   0
LBL  23  28   8  28 / 100  90   0   0
HYS  22  22   7  24 / 100  80  10   0
P28  29  30   9  25 / 100 100  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ MONDAY FOR
KSZ030-031-043>046-061>065-074>079-084>086.

WINTER STORM WARNING UNTIL 6 PM CST MONDAY FOR KSZ066-080-081-
087>090.

&&

FN33/02
Hazardous weather outlook, Feb 7, 4:57 AM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CST SUN FEB 7 2010

KSZ030-031-043>046-061>066-074>081-084>090-081100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CST SUN FEB 7 2010 /357 AM MST SUN FEB 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY...TONIGHT AND MONDAY

LIGHT FREEZING DRIZZLE IS POSSIBLE THIS MORNING...WITH LIGHT SNOW
LIKELY THIS AFTERNOON. AS AN UPPER DISTURBANCE CROSSES FROM WEST
TO EAST TONIGHT, LIGHT TO MODERATE SNOW IS EXPECTED TO DEVELOP
SOUTHEAST OF A SAINT JOHN TO MEADE LINE. SOUTHEAST OF THIS LINE,
3 TO 6 INCHES OF SNOW ARE POSSIBLE BY MONDAY EVENING, WITH 1 TO 4
INCHES EXPECTED NORTHWEST OF THAT LINE. SOME DRIFTING OF SNOW
MONDAY MORNING MAY CAUSE SOME TRAVEL PROBLEMS, ESPECIALLY IN THE
MEADE, GREENSBURG, PRATT AND MEDICINE LODGE AREAS.

.DAYS THREE THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING THROUGH MONDAY, TO CALL IN
SNOWFALL REPORTS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Kiowa

When
February 7, 7:00 PM CST to February 8, 6:00 PM CST
Where
Kiowa forecast zone
Reported by
Law Enforcement
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

One inch of snow fell in Greensburg.

Winter Weather, Ford

When
February 7, 7:00 PM CST to February 8, 6:00 PM CST
Where
Ford forecast zone
Reported by
Official NWS Observations
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Snowfall of 2.7 inches was observed at the Dodge City airport.

Winter Weather, Kiowa

When
February 7, 7:00 PM CST to February 8, 6:00 PM CST
Where
Kiowa forecast zone
Reported by
Official NWS Observations
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Snowfall of 3 inches was observed in another part of Greensburg.

Winter Weather, Pratt

When
February 7, 7:00 PM CST to February 8, 6:00 PM CST
Where
Pratt forecast zone
Reported by
Official NWS Observations
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Snowfall of 3 inches was observed in Pratt.

Winter Weather, Stafford

When
February 7, 7:00 PM CST to February 8, 6:00 PM CST
Where
Stafford forecast zone
Reported by
Official NWS Observations
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Snowfall of 2.0 inches was reported at a location 6 miles south of St. John.

Winter Weather, Finney

When
February 7, 7:00 PM CST to February 8, 6:00 PM CST
Where
Finney forecast zone
Reported by
Trained Spotter
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Snowfall of 1.5 inches was observed at a location 10 miles east of Garden City.

Winter Weather, Gray

When
February 7, 7:00 PM CST to February 8, 6:00 PM CST
Where
Gray forecast zone
Reported by
Law Enforcement
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Snowfall of 2 inches was reported near Ensign.

Winter Weather, Edwards

When
February 7, 7:00 PM CST to February 8, 6:00 PM CST
Where
Edwards forecast zone
Reported by
Law Enforcement
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Snowfall of 3 inches was reported in Kinsley.

Winter Weather, Comanche

When
February 7, 7:00 PM CST to February 8, 6:00 PM CST
Where
Comanche forecast zone
Reported by
Trained Spotter
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Snowfall of 3.2 inches was reported in Coldwater.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218136, 218137, 218138, 218139, 218140, 218142, 218143, 218144, 218145.